Tennessee, 2009Lightning Strike in Tennessee, October 6, 2009
October 6, 2009 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance moved through the region on October 6th producing some thunderstorms over portions of West Tennessee. These thunderstorms produced quite a bit of lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the region on October 6th producing some thunderstorms over portions of West Tennessee. These thunderstorms produced quite a bit of lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 6, 9:00 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 6, 9:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 AM CDT TUE OCT 6 2009
.DISCUSSION...
AT 1445Z...A LINE OF SHOWERS AND THUNDERSTORMS FROM THE NORTHERN
CWA BACK INTO CENTRAL ARKANSAS WAS PUSHING EAST AROUND 45 MPH. AS
THE NOCTURNAL JET DIMINISHES THIS MORNING...MUCH OF THIS ACTIVITY
SHOULD BEGIN TO WEAKEN AS WELL. HOWEVER...THE POTENTIAL IS THERE
FOR SOME LOCALLY HEAVY RAIN...ESPECIALLY OVER THE NORTH WHERE THE
MOST VIGOROUS STORMS ARE OCCURRING. WITH PWATS INCREASING TO NEAR
2 INCHES THIS AFTERNOON...ANY STORMS THAT OCCUR WILL LIKELY
CONTAIN HEAVY RAIN. ADDED HEAVY RAIN MENTION TO MUCH OF CWA
EXCEPT NORTHEAST MS SINCE MUCH OF THE CONVECTION WILL REMAIN WEST
UNTIL THIS EVENING.
SEVERE THREAT IS NOT PARTICULARLY HIGH GIVEN LACK OF ANY
APPRECIABLE INSTABILITY...ALTHOUGH SHEAR IS QUITE STRONG. WILL
CONTINUE TO MONITOR THIS THROUGH THE EVENING.
UPDATED ZONES POSTED.
BORGHOFF
&&
.PREV DISCUSSION... /ISSUED 504 AM CDT TUE OCT 6 2009/
DISCUSSION...09Z SURFACE ANALYSIS THIS MORNING PLACES A COLD
FRONT FROM NORTHWEST MISSOURI BACK THROUGH PORTIONS OF CENTRAL
KANSAS AND INTO THE TEXAS PANHANDLE. MEANWHILE...A QUASI-
STATIONARY BOUNDARY WAS LOCATED FROM CENTRAL TEXAS AND ALONG THE
NORTHERN COAST OF THE GULF OF MEXICO. AS OF 4 AM
CDT...TEMPERATURES ACROSS THE MID SOUTH RANGED FROM THE UPPER 50S
NORTH TO THE LOWER 60S SOUTH. SEVERE WEATHER POTENTIAL TODAY AND
AGAIN ON THURSDAY INTO FRIDAY ARE THE PREDOMINANT CHALLENGES IN
THIS FORECAST PACKAGE.
SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...QUASI-STATIONARY
BOUNDARY LOCATED FROM CENTRAL TEXAS TO THE NORTHERN COAST OF THE
GULF OF MEXICO WILL GRADUALLY BEGIN TO MOVE NORTH AS A WARM FRONT
TODAY AS A COLD FRONT BEGINS ADVANCE EAST TOWARDS THE LOWER
MISSISSIPPI VALLEY. BASED ON OBSERVATIONAL TRENDS AND 00Z WRF/GFS
AND 06Z WRF...NOT OVERLY CONFIDENT WARM FRONT WILL BE ABLE TO PASS
NORTH OF THE TENNESSEE/MISSISSIPPI STATE LINE TODAY. AS A
RESULT...THINK THE BEST CHANCES FOR SEVERE THUNDERSTORM POTENTIAL
WILL REMAIN ACROSS NORTH MISSISSIPPI AT BEST WHERE MOST UNSTABLE
CAPE VALUES WILL AVERAGE AROUND 1300 J/KG...LI/S AROUND -4...AND
MARGINALLY MODERATELY STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES
AROUND 6.5 C/KM. ANALYSIS OF MODEL SOUNDINGS AND CONVECTIVE
PARAMETERS SUGGESTS THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS PRECIPITABLE WATER
VALUES WILL AVERAGE AROUND 2 INCHES. REGARDLESS OF SEVERE WEATHER
POTENTIAL...THINK MANY LOCATIONS WILL SEE SOME MEASURABLE RAINFALL
AND WENT LIKELY TO CATEGORICAL POPS FOR TODAY AND TONIGHT.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF AS
SURFACE HIGH PRESSURE AND WEAK UPPER LEVEL RIDGING BUILD INTO THE
MID SOUTH FOR WEDNESDAY AND WEDNESDAY NIGHT. THIS WILL BRING A
BRIEF PERIOD OF RAIN FREE WEATHER TO THE AREA.
LONG TERM...(THURSDAY THROUGH MONDAY)...THE BOUNDARY WILL BEGIN
TO MOVE BACK NORTH AS A WARM FRONT THURSDAY WITH ANOTHER COLD
FRONT APPROACHING THE AREA ON FRIDAY. LONG RANGE MODELS BEGIN TO
DIVERGE BEYOND THIS POINT AND AND USED THE 00Z GFS ENSEMBLE
MEMBERS UNTIL MODELS COME INTO BETTER AGREEMENT. WILL LET LATER
SHIFTS ANALYZE SEVERE WEATHER POTENTIAL FOR THURSDAY NIGHT INTO
FRIDAY AS ADDITIONAL MODEL RUNS ARRIVE AND EXISTING SOLUTIONS VARY
TOO MUCH AT THIS POINT. AS A RESULT...KEPT POPS IN FORECAST THROUGH
SATURDAY WITH A SLOW MOVING FRONT AND DRY BEYOND SATURDAY NIGHT FOR
NOW.
CJC
AVIATION...
12Z TAFS
KMEM...IFR CONDITIONS...PERHAPS LIFR THROUGH 14Z...WILL SLOWLY
IMPROVE THROUGH 17Z. SOUTH WINDS WILL LIKELY BE ABOVE 8 KTS AND
PERHAPS GUSTY AT TIMES. ADDED PREVAILING GROUP FOR MVFR
CONDITIONS AND TSRA 17-21Z WITH HIGH CONFIDENCE OF OCCURRENCE WITH
THE APPROACH OF CURRENT MCS OVER SE OKLAHOMA. BRIEF IFR CONDITIONS...
POSSIBLY LIFR...AND GUSTY WINDS UP TO 30 KTS MAY BE POSSIBLE WITH
COMPLEX OF STORMS 17-21Z...BUT WAS NOT CONFIDENT ENOUGH TO ADD
ANOTHER TEMPO AT THIS TIME. THIS 4 HOUR WINDOW FOR TSRA MAY BE TOO
LONG AND WILL MONITOR. IMPROVING CONDITIONS CAN BE EXPECTED AFTER
03Z BEHIND PASSAGE OF A COLD FRONT.
AT KMKL...KJBR...AND KTUP...IFR/LIFR CONDITIONS WILL SLOWLY
IMPROVE...SIMILAR TO KMEM. ADDED PREVAILING GROUPS OF MVFR TSRA AT
THESE SITES. WITH HIGHEST CONFIDENCE AT KTUP...INTRODUCED A 2 HOUR
TEMPO 19-21Z OF IFR CONDITIONS AND GUSTY WINDS. IMPROVING
CONDITIONS CAN BE EXPECTED 00-06Z...ESPECIALLY AT KJBR...AS
COLD FRONT PUSHES SE. HAVE SOME CONCERN ABOUT PATCHY IFR/MVFR
CONDITIONS NEAR KTUP AFTER 06Z...BUT DID NOT INCLUDE IN TAFS AT
THIS TIME WITH LOW CONFIDENCE OF OCCURRENCE.
MBS
&&
.AVIATION...
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 76 56 71 59 / 100 70 0 10
MKL 72 53 69 49 / 90 70 10 10
JBR 72 52 69 51 / 100 40 0 10
TUP 80 59 70 53 / 50 100 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 6, 10:50 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 AM CDT TUE OCT 6 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1150 AM CDT TUE OCT 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT AS A COLD FRONT
MOVES THROUGH THE MID SOUTH. THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...BUT SEVERE WEATHER IS
NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY RAINFALL
AMOUNTS WOULD BE APPRECIATED THIS AFTERNOON AND THIS EVENING.
BORGHOFF
In the hours before
Special weather statement, Oct 6, 7:52 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
852 AM CDT TUE OCT 6 2009
ARZ008-009-017-018-061415-
CLAY AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
852 AM CDT TUE OCT 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 11 MILES NORTH OF SUCCESS TO 9 MILES
SOUTHWEST OF POCAHONTAS AT 852 AM CDT...MOVING EAST AT 50 MPH.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CLAY...GREENE...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING
LOCATIONS NEAR CORNING...MARMADUKE...PARAGOULD AND POCAHONTAS...
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 915 AM CDT.
Special weather statement, Oct 6, 8:16 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
916 AM CDT TUE OCT 6 2009
ARZ009-018-MOZ113-061445-
CLAY AR-GREENE AR-DUNKLIN MO-
916 AM CDT TUE OCT 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 10 MILES NORTH OF MCDOUGAL TO 9
MILES WEST OF LAFE AT 916 AM CDT...MOVING EAST AT 40 MPH.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...KENNETT...MALDEN...
MARMADUKE...PIGGOTT...RECTOR AND SENATH...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 945 AM CDT.
Special weather statement, Oct 6, 10:28 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CDT TUE OCT 6 2009
TNZ003-004-020-021-061700-
CARROLL TN-GIBSON TN-HENRY TN-WEAKLEY TN-
1128 AM CDT TUE OCT 6 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
EAST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
HENRY COUNTY IN NORTHWEST TENNESSEE...
EASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 9 MILES NORTHEAST OF COTTAGE GROVE
TO 5 MILES SOUTHWEST OF BRADFORD AT 1128 AM CDT...MOVING EAST AT 60
MPH.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CARROLL...GIBSON...HENRY AND WEAKLEY COUNTIES...INCLUDING
LOCATIONS NEAR HUNTINGDON...MCKENZIE...PARIS LANDING STATE PARK AND
PARIS...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL NOON CDT.
Lightning, Henry
- When
- October 6, 11:15 AM CST to 11:20 AM CST
- Where
- Henry County, Paris
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.300, -88.320
Lightning damaged parts of First Baptist Church in Paris. The church suffered damage to its chimney, roof, phone system and electrical system.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, October 6, 2009$95,000 · 18 events
- Lightning Strikes in Kentucky, October 6, 2009$70,000 · 2 events
- Lightning Strikes in Arkansas, October 6, 2009$51,000 · 2 events
- Flash Flood and Hail in Texas, October 6, 2009$26,000 · 1.75 in hail · 4 events
- Marine High Wind in Lake Michigan, October 6 to 7, 200954 kt wind · 6 events
- High Wind in Michigan, October 6 to 7, 200954 kt wind · 4 events
- Hail in Texas, October 6, 20091 in hail · 3 events
- Frost and Freeze in California, October 6, 20092 events
- Hail in Oklahoma, October 6, 20091 in hail · 1 event
- High Wind in Alaska, October 6, 200965 kt wind · 1 event
- Strong Wind in Illinois, October 6 to 7, 2009$1,000 · 1 event
- Marine High Wind in Lake Michigan, October 6 to 7, 200961 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199909.